Washington, 2011

Debris Flow in Washington, June 10, 2011

June 10, 2011 · NWS OTX · 1 event in 1 county or zone

Cool, wet spring conditions across Eastern Washington during early June continued to saturate already unstable, liquefied soils over the East Slopes of the Washington Cascades. This resulted in another large landslide in the Lake Chelan area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Cool, wet spring conditions across Eastern Washington during early June continued to saturate already unstable, liquefied soils over the East Slopes of the Washington Cascades. This resulted in another large landslide in the Lake Chelan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 10, 3:30 AM PST, 30 minutes earlier.

Area forecast discussion, Jun 10, 3:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
430 AM PDT FRI JUN 10 2011

.SYNOPSIS...
A WEAK STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY BRINGING
SCATTERED SHOWERS AND A FEW THUNDERSTORMS. ANOTHER ROUND OF AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS WILL LIKELY OCCUR ON
SATURDAY...MAINLY NORTH AND EAST OF SPOKANE. EXPECT A SIMILAR
SITUATION ON MONDAY. THE REMAINDER OF NEXT WEEK WILL SEE A THREAT
OF SHOWERS ACROSS THE NORTHERN MOUNTAINS WITH NEAR NORMAL
TEMPERATURES. THERE IS THE POTENTIAL FOR A COOL AND SHOWERY DAY ON
THURSDAY.

&&

.DISCUSSION...
TODAY THROUGH SATURDAY...INFRARED SATELLITE SHOWS A VERY WEAK
PACIFIC STORM SYSTEM MOVING THROUGH THE PACIFIC NW TODAY. MID/HIGH
CLOUDS WILL MOVE INTO THE PANHANDLE THIS AFTERNOON. THIS WILL
INHIBIT AFTERNOON WARMING THERE BUT SHOULD ALLOW THE BASIN TO WARM
TO CONVECTIVE TEMPERATURES. UPPER-LEVEL DYNAMIC LIFTING WILL BE
EAST AND SOUTH OF OUR AREA BY AFTERNOON. SO MAIN MECHANISM FOR
SHOWERS/THUNDERSTORMS WILL BE AFTERNOON HEATING/INSTABILITY. LAPSE
RATES AREN'T VERY IMPRESSIVE SO THREAT FOR THUNDER IS MINIMAL.
THE BEST CHANCE OF THUNDER LOOKS TO BE IN SOUTHEAST WA. COULD ALSO
SEE A FEW STORMS DEVELOP OVER THE CASCADES AND MOVE INTO THE
WESTERN BASIN. ANY STORMS THAT DO DEVELOP WOULD BE RATHER WEAK
AND ARE NOT EXPECTED TO BE SEVERE.

A SECOND STORM IS CURRENTLY IN THE EASTERN GULF OF AK AND WILL
MOVE THROUGH THE REGION ON SATURDAY. AGAIN THE DYNAMICS AND
INSTABILITY AREN'T ALL THAT GREAT...BUT IT IS A LITTLE BETTER THAN
FRIDAY'S SETUP. THE TIMING PUTS THE BEST CHANCE OF
SHOWERS/THUNDERSTORMS IN THE PANHANDLE AND EXTREME EASTERN WA.
SOME HEAVIER RAIN SHOWERS ARE POSSIBLE WITH THIS SYSTEM.  RJ

SATURDAY NIGHT THROUGH TUESDAY NIGHT...WESTERLY FLOW WITH MINOR
IMPULSES RIDING THROUGH THE FLOW. SEASONAL TEMPERATURES WITH
MOUNTAIN SHOWERS. THE MAIN SHORTWAVE TROUGH AXIS PUSHES THROUGH
THE REGION SATURDAY NIGHT...ALLOWING A BAGGY WESTERLY FLOW TO
REMAIN ACROSS THE INLAND NORTHWEST. LINGERING INSTABILITY WILL
INCREASE DURING THE AFTERNOON AND EVENING...AND HELP DEVELOP SOME
SHOWERS AND A POSSIBLE THUNDERSTORM FOR SUNDAY AND MONDAY. THE
BEST CHANCE OF CONVECTION WILL ACROSS THE HIGHER TERRAIN OF
EXTREME EASTERN WASHINGTON AND NORTH IDAHO. BUT TUESDAY...THE
MODELS SHOW A WEAK RIDGE RIPPLING THROUGH THE REGION WHICH MAY BE
ENOUGH TO INHIBIT CONVECTION ALTHOUGH THE HIGHEST PEAKS MAY STILL
SEE SOME WEAK CONVECTION. TEMPERATURES WILL BE ON A SLOW CLIMB
WITH A FEW DEGREES WARMER EACH DAY...ALMOST REACHING SEASONAL
NORMALS.

WEDNESDAY THROUGH THE END OF THE WEEK...THE MEDIUM RANGE MODELS
ARE STRUGGLING ON THE TRACK OF THE NEXT PACIFIC LOW. THIS FEATURE
SINKS INTO SOUTHERN BRITISH COLUMBIA BY MIDDAY WEDNESDAY. THEN THE
CONFIDENCE OF ITS TRACK DECREASES. THE 00Z GFS HAS THE STRONGEST
AND COOLEST SOLUTION...PINCHING OFF THIS LOW OVER EASTERN
WASHINGTON BY THURSDAY BEFORE PUSHING IT SLOWLY EASTWARD. THE GFS
WOULD INDICATE THE COOLEST TEMPERATURES AND A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS. THE 00Z ECMWF KEEPS THE TROUGH IN
SOUTHERN CANADA PROGRESSIVE OVER THE PRAIRIE PROVIDENCES BEFORE
CLOSING IT OFF. THIS SOLUTION WOULD KEEP MORE SEASONAL
TEMPERATURES AND A LESS CHANCE OF SHOWERS. THE GEM MODELS IS A
HAPPY COMPROMISE BETWEEN THE TWO MODELS AND KEEPS THE BEST CHANCE
OF SHOWERS ACROSS THE NORTHERN TIER ZONES. WILL LEAN IN THAT
DIRECTION AND SHOW THE BEST CHANCE FOR SHOWERS AND COOLER
TEMPERATURES DEVELOPING BY THURSDAY. /RFOX.

&&

.AVIATION...
12Z TAFS...WEAK WEATHER SYSTEM MOVING THOUGH THE REGION TODAY.
MID/HIGH CLOUDS WILL BE THE MAIN RESULT OF THIS SYSTEM THIS
MORNING.  THIS AFTERNOON CONVECTIVE CLOUDS ARE EXPECTED TO DEVELOP
WITH BASES AROUND 5 KFT.  SCATTERED SHOWERS WITH A FEW THUNDERSTORMS
ARE POSSIBLE THROUGH 03Z.  THE CHANCES OF THUNDERSTORMS ARE FAIRLY
SLIM AND THUS ARE NOT MENTIONED IN THE TAFS.  THREAT OF VFR SHOWERS
CONTINUES OVERNIGHT IN THE PANHANDLE AND EXTREME EASTERN WA.  RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        67  51  66  47  71  48 /  20  30  40  40  10  10
COEUR D'ALENE  66  49  62  44  70  44 /  20  40  40  40  20  20
PULLMAN        65  48  65  42  69  44 /  20  30  30  30  10  10
LEWISTON       70  54  70  49  75  51 /  20  30  40  40  10  10
COLVILLE       72  49  71  48  76  48 /  30  40  60  60  20  20
SANDPOINT      66  48  62  45  69  45 /  20  40  60  60  30  30
KELLOGG        63  46  59  44  69  44 /  20  40  60  60  20  20
MOSES LAKE     74  50  75  47  77  49 /  20  20  10  10  10  10
WENATCHEE      73  54  72  51  76  53 /  20  20  10  10  10  10
OMAK           72  49  74  48  78  48 /  20  20  20  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...FLOOD WATCH UNTIL 10 AM PDT THIS MORNING EAST SLOPES NORTHERN
     CASCADES...OKANOGAN VALLEY.

&&
Hazardous weather outlook, Jun 9, 5:04 AM PST, 22 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
604 AM PDT THU JUN 9 2011

IDZ026-027-WAZ033>035-041-044-101315-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-WATERVILLE PLATEAU-
604 AM PDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-WAZ031-032-036>038-042-043-101315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
604 AM PDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RIVERS WILL REMAIN HIGH WITH MAIN STEM RIVER FLOODING PERSISTING
ON THE ST. JOE RIVER AT ST. MARIES...OKANOGAN RIVER AT
TONASKET...AND ON THE PEND OREILLE RIVER AT ALBENI FALLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MELTING SNOW IN THE MOUNTAINS COMBINED WITH THE THREAT OF LOCAL
MODERATE RAINFALL FRIDAY THROUGH EARLY NEXT WEEK WILL RESULT IN
SIGNIFICANT RISES TO STREAMS...CREEKS...AND LAKES WITH ADDITIONAL
FLOODING POSSIBLE. SEVERAL MAIN STEM RIVERS WILL REMAIN ABOVE
FLOOD STAGE.

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, East Slopes Northern Cascades

When
June 10, 4:00 AM PST to 4:14 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Newspaper

A landslide occurred on the morning of June 10th and covered South Shore Drive between Lake Chelan Yacht Club and Cove Marina. The slide covered the equivalent of one city block. It took four workers roughly three days to clear the road. The exact time of the slide was unknown.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317147.